Wyoming, 2007

Blizzard in Wyoming, February 1, 2007

February 1, 2007 · NWS RIW · 1 event in 1 county or zone

A strong cold front pushed quickly south across Johnson County during the early morning hours. Snow developed behind the front, temperatures plunged to below zero, and gusty north-northwest wind of 25 to 35 mph with gusts of 44 to 49 mph were common.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front pushed quickly south across Johnson County during the early morning hours. Snow developed behind the front, temperatures plunged to below zero, and gusty north-northwest wind of 25 to 35 mph with gusts of 44 to 49 mph were common. Visibility was frequently one-quarter mile or less between 7:30 a.m. and 4:00 p.m. Snow accumulations averaged around two inches. Interstate 90 north of Buffalo was closed due to the strong winds and snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 1, 3:17 AM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 1, 3:17 AM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
317 AM MST THU FEB 01 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

9 AM UPDATE...COLD FRONT RAPIDLY ADVANCING SOUTH ACROSS WYOMING
A BIT QUICKER THAN ANTICIPATED.  NORTH TO NORTHEAST WINDS
HAVE INCREASED AS EXPECTED BEHIND THE FRONT CREATING BLOWING AND
DRIFTING CONDITIONS WITH SIGNIFICANT REDUCTIONS IN VISIBILITY...
ESPECIALLY AROUND BUFFALO.  SNOWFALL HAS ALSO BEGUN A BIT EARLIER
THAN EXPECTED. EXPECTING SOME AREAS TO REACH ADVISORY CRITERIA...SUCH
AS JOHNSON COUNTY...LANDER FOOTHILLS AND ADJACENT MOUNTAINS...AND
MUCH OF SWEETWATER COUNTY. WILL ISSUE ADVISORY FOR SNOWFALL AND THE
BLOWING AND DRIFTING CONDITIONS THROUGH 6 PM THIS EVENING.  MAY LAST
A BIT LONGER IN SWEETWATER COUNTY...AND WILL ADJUST THIS TIMING IN
THE AFTERNOON IF NEED BE.

INITIAL DISCUSSION...
NEXT STORM SYSTEM HEADING ACROSS MONTANA EARLY THIS MORNING. MODELS
IN GOOD AGREEMENT WITH MOVING THIS SYSTEM ACROSS THE STATE TODAY AND
BRINGING IN NORTH TO NORTHWEST FLOW FOR THE NEXT DAY OR TWO AFTER
FRONTAL PASSAGE. FRONT WILL MOVE FAIRLY FAST ACROSS THE STATE WITH A
QUICK 1 TO 2 INCHES OF SNOWFALL EXPECTED ACROSS THE VALLEYS AND 3 TO
6 INCHES OVER THE MOUNTAINS. SOME OF THE AREA FOOTHILLS COULD SEE 2
TO 4 INCHES BEFORE THE SYSTEM MOVES INTO COLORADO. BEHIND THIS SYSTEM
EXPECT VERY COLD TEMPERATURES WITH LOWS FRIDAY MORNING OF 20 TO 30
BELOW ZERO ACROSS THE WEST AND 10 TO 15 BELOW EAST OF THE DIVIDE.
WINDS TO BE ON THE BREEZY TO WINDY SIDE AHEAD AND BEHIND THE FRONT.
THIS SHOULD BRING SOME BLOWING AND DRIFTING SNOW OVER OUR FAVORED
LOCATIONS. NORTHERLY FLOW OVER THE STATE FRIDAY INTO SATURDAY WILL
CONTINUE CHANCES OF SNOW ACROSS THE NORTHWESTERN AND BIGHORN
MOUNTAINS. EXPECT TEMPERATURES TO REMAIN COLD OVER THE AREA FOR THE
NEXT FEW DAYS AS VALLEY INVERSIONS TRAP THE COLD AIR.

.LONG TERM...SUNDAY THROUGH THURSDAY
LONG RANGE MODELS SEEM TO BE AGREEMENT SUNDAY THROUGH TUESDAY WITH
RESPECT TO NW FLOW ALOFT. MOISTURE IN THE FLOW WILL BRING PERIODS OF
LIGHT SNOW TO THE WESTERN MTS AND BIGHORN MTS SUNDAY AND MONDAY WITH
LITTLE LESS ACTIVITY ON TUE. NOT MUCH PRECIP EXPECTED EAST OF THE
CONTINENTAL DIVIDE. THUS LOWERED PRECIP CHANCES MON AND TUE IN THESE
AREAS. HAVE OPTED FOR DRY FORECAST WED AND THU AS UPPER RIDGE GETS
NUDGED EASTWARD INTO ROCKY MTN REGION. THINKING IS THAT GFS IS TOO
FAST WITH WEATHER SYSTEM BLASTING THROUGH RIDGE BY NEXT THU
AFTERNOON. PLENTY OF TIME TO MONITOR IN COMING NIGHTS. AS FOR
TEMPS...700MB TEMPS ARE TO GRADUALLY WARM SUNDAY THROUGH WEDNESDAY.
THUS NORMAL AREAS THAT MIX WILL SEE WARMING AND THE MTS AS WELL.
THE SNOW COVERED BASINS WILL STILL HAVE TO OVERCOME INVERSION WHICH
WILL LIKELY SHARPEN WITH TIME. CURRENT TREND IN THE FORECAST LOOKED
GOOD AND MADE SOME LOCAL MODIFICATIONS BASED ON RECENT WEEKS OF THE
INVERSION.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORIES THROUGH 6 PM
TODAY FOR WYOMING ZONES 8-11...15...17-19...28...30.

&&

SHORT TERM...HD/TWB
LONG TERM...RIW
Hazardous weather outlook, Feb 1, 4:00 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST THU FEB 1 2007

WYZ001>020-022>030-021300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST THU FEB 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL HIT THE STATE DURING THE DAY TODAY AND LINGER
INTO THE EVENING ACROSS THE SOUTHERN SECTIONS WITH MOST AREAS SEEING
A PERIOD OF SNOWFALL. THE MOUNTAINS WILL LIKELY SEE 3 TO 6 INCHES.
THE LOWER ELEVATIONS WILL LIKELY SEE 1 TO 2 INCHES WITH UP TO 4
INCHES NEAR THE FOOTHILLS. STRONG NORTH WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH ARE LIKELY TODAY AND TONIGHT WHICH WILL CAUSE AREAS
OF BLOWING AND DRIFTING SNOW AND BITTER COLD WIND CHILLS OF 20 TO 30
BELOW ZERO. CHECK THE LATEST ROAD AND WEATHER REPORT BEFORE
TRAVELLING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE VERY COLD AIR POURING DOWN INTO WYOMING WILL LIKELY MAKE FRIDAY
MORNING ONE OF THE COLDEST DAYS SO FAR THIS WINTER. LOWS FRIDAY
MORNING ACROSS THE WESTERN VALLEYS AND BASINS WILL LIKELY DIP TO 20
TO 30 BELOW ZERO...WITH LOWS OF 10 TO 20 BELOW ZERO ELSEWHERE.
ANOTHER COLD MORNING IS IN STORE FOR SATURDAY MORNING BUT THE
COMBINATION AND CLOUD COVER AND AREAS OF GUSTY WIND COULD HOLD SOME
OVERNIGHT LOWS ABOVE FRIDAY MORNINGS LOWS.

PLEASE BE PREPARED FOR BITTER COLD WEATHER CONDITIONS THROUGH
SATURDAY MORNING.

SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SNOWFALL AMOUNTS TODAY AND TONIGHT.
SPOTTERS MAY ALSO WISH TO REPORT EXTREME COLD TEMPERATURES FRIDAY
MORNING. THANKS.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Northeast Johnson County

When
February 1, 4:30 AM MST to 4:30 PM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7566.